Saturday, 25 October 2014

ECG of the Week - 20th October 2014 - Interpretation

This ECG is from a 70 yr old male who presented with general lethargy and postural dizziness. He has a collapse the evening prior and recently had a diarrhoeal illness.
His medications include warfarin, metoprolol, frusemide, allopurinol, colchicine and digoxin.
Check out the comments from our original post here.


Vital signs on arrival in the Emergency Department were:

  • GCS 14 
  • BP 78/36 
  • RR 16
  • Temp 36.2 C

Click to enlarge


Rate:
  • Mean ventricular rate 24 bpm
Rhythm: 

  • Pair ventricular beats without fixed R-R intervals 
  • Absent P waves
  • Regularly undulating baseline best seen lead aVL

Axis:
  • Normal
Intervals:
  • QRS - Prolonged (120ms)
  • QT - 580ms (measured in V2 but T wave end difficult to see in other leads)
Additional / Segments:

  • Paucity of QRS complexes
    • Nil ventricular beats seen in leads aVR, aVL, aVF, V4-6
  • T wave inversion leads II and III

Interpretation:

  • Severe bradycardia 
  • Atrial fibrillation
  • Associated hypotension and altered GCS

General differentials for this ECG would include:

  • Sinus node dysfunction
  • Ischaemia
  • Hypothermia
  • Drug toxicity - calcium channel blockers, beta blockers, digoxin
  • Electrolyte abnormality
Our patient has a normal core temperature, is on two potential culprit drugs metoprolol and digoxin and has an underlying dysrhythmia (chronic AF). 

So what happened ?

Thankfully the patient responded quickly to a bolus of atropine and iv crystalloid whilst an urgent VBG was obtained and external pacing pads were applied. The patient had a normal potassium, calcium, magnesium and essentially normal pH. 
The patient was treated with 2 vials of digoxin Fab with consistent improvement in heart rate and blood pressure following Fab therapy.
Further bloods revealed new renal impairment likely secondary to recent GI illness and nephrotoxic drugs. 
The patient was admitted to the HDU for ongoing cardiac monitoring and iv fluid replacment.
His renal function improved within 24 hours, digoxin was ceased and his medications were revised to remove unnecessary and potentially toxic drugs.


References / Further Reading

Life in the Fast Lane

Textbook
  • Chan TC, Brady WJ, Harrigan RA, Ornato JP, Rosen P. ECG in Emergency Medicine and Acute Care. Elsevier Mosby 2005.